Fast Five Quiz: Tattoos

Brett Sloan, MD

Disclosures

September 10, 2020

Granulomatous reactions to tattoo ink (eg, sarcoidosis) are often associated with red pigments, which may contain mercury sulfide. Allopurinol has been reported to successfully treat granulomatous reactions to tattoos. A patient with a facial tattoo who developed sarcoidosis was effectively treated with oral allopurinol, as was a patient with a granulomatous reaction to a foot tattoo.

If an allergic reaction to tattoo ink is noted, Q-switched laser treatment is not advised. Erbium and high-energy, pulsed carbon dioxide lasers can de-epithelialize the tattoo, promoting transepidermal elimination of the ink. Multiple treatments are required, and the risk for dyspigmentation and scarring is increased. Oral antihistamines and anti-inflammatory steroids, such as prednisone, have also been used.

Chronic allergic reactions in patients with red tattoos are mostly nonresponsive to topical corticosteroid treatment. Dermatome shaving with complete removal of the hapten concentrated in the outer dermis is often used in these patients. Chronic papulonodular reactions in black tattoos may respond to local corticosteroid treatment, dermatome shaving, or laser treatment.

Read more about the treatment of tattoo reactions.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....